Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS San Angelo, TX

January 29, 2013Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jan 29, 2013, 12:24 PM CST for Brown County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2013, 12:24 PM CST (18:24 UTC)
Expired
Jan 29, 2013, 1:15 PM CST
In force
51 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 78 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 11:28 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS54 KSJT 291824
SVRSJT
TXC049-291915-
/O.NEW.KSJT.SV.W.0002.130129T1824Z-130129T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1224 PM CST TUE JAN 29 2013

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 115 PM CST

* AT 1221 PM CST...A SEVERE THUNDERSTORM WAS 6 MILES SOUTH OF LAKE
  BROWNWOOD NEAR BYRDS STORE...OR 6 MILES NORTHWEST OF EARLY...MOVING
  NORTHEAST AT 55 MPH.

  STORM HAZARDS INCLUDE...
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAY BY 1235 PM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
TUESDAY AFTERNOON FOR WEST CENTRAL TEXAS.

LAT...LON 3172 9900 3185 9914 3208 9899 3203 9888
      3188 9878
TIME...MOT...LOC 1823Z 230DEG 47KT 3183 9899

$$
04
2 follow-up statements
164 
WWUS54 KSJT 291834
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1234 PM CST TUE JAN 29 2013

TXC049-291915-
/O.CON.KSJT.SV.W.0002.000000T0000Z-130129T1915Z/
BROWN TX-
1234 PM CST TUE JAN 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR NORTHERN BROWN COUNTY...

AT 1230 PM CST... A SEVERE THUNDERSTORM WAS LOCATED NEAR OWENS...OR
10 MILES NORTH OF EARLY...MOVING NORTHEAST AT 55 MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF NORTHERN BROWN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
TUESDAY AFTERNOON FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3172 9900 3185 9914 3208 9899 3203 9888
      3188 9878
TIME...MOT...LOC 1834Z 230DEG 47KT 3192 9886

$$
04
432 
WWUS54 KSJT 291845
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1245 PM CST TUE JAN 29 2013

TXC049-291915-
/O.CON.KSJT.SV.W.0002.000000T0000Z-130129T1915Z/
BROWN TX-
1245 PM CST TUE JAN 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CST
FOR CENTRAL BROWN COUNTY...

AT 1239 PM CST... A SEVERE THUNDERSTORM WAS LOCATED NEAR OWENS...OR
11 MILES NORTH OF EARLY...MOVING NORTHEAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF CENTRAL BROWN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
TUESDAY AFTERNOON FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3172 9900 3191 9900 3204 9898 3203 9888
      3188 9878
TIME...MOT...LOC 1845Z 231DEG 30KT 3192 9883

$$
04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 10:59 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 29, 10:59 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1059 AM CST TUE JAN 29 2013

.DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

&&

.AVIATION...
PACIFIC FRONT EXTENDED EAST OF AN OZONA...SAN ANGELO...ABILENE...
THROCKMORTON LINE AT 11 AM...MOVING EAST. WEST WINDS WILL INCREASE
RAPIDLY EARLY THIS AFTERNOON...WITH GUSTS OF 40 KTS AT KSJT AND KABI.
WINDS SHOULD DECREASE AFTER 0Z...OR 6 PM. AN ISOLATED THUNDERSTORM
POSSIBLE AT KBBD...KSOA...AND KJCT THIS AFTERNOON. BEST POTENTIAL
WILL BE A KBBD WHERE I WILL INCLUDE A VCTS. VISIBILITIES MAY FALL
SLIGHTLY IN BLOWING DUST LATE THIS AFTERNOON OR EARLY
EVENING...BUT EXPECT THEM TO REMAIN ABOVE 5 SM.

&&

.PREV DISCUSSION... /ISSUED 1000 AM CST TUE JAN 29 2013/

UPDATE...
UPATED TO ADD MORNING THUNDERSTORM FARTHER WEST. INCREASED
TEMPERATURES AND DEW POINTS.

DISCUSSION...
DRYLINE AND SURFACE TROUGH WERE FARTHER WEST THIS MORNING WITH MID
LEVEL CLOUDS PREVENTING MIXING. THUNDERSTORMS WERE DEVELOPING
BETWEEN OZONA AND MERTZON ALONG THE TROUGH. POTENTIAL EXISTS FOR A
STRONG..POSSIBLY EVEN A SEVERE STORM AS THE SURFACE TROUGH MOVES
EAST THROUGH EARLY AFTERNOON...MAINLY ALONG AND EAST AF A SAN ANGELO TO
ABILENE TO THROCKMORTON LINE WITH RUC SFC BASE CAPES OF 1500 TO
1900 J/KG.

04

PREV DISCUSSION... /ISSUED 516 AM CST TUE JAN 29 2013/

AVIATION...
/12Z UPDATE/

VFR CONDITIONS WILL CONTINUE OVER THE NORTHERN TERMINALS THROUGH
THE TAF PERIOD. MVFR CEILINGS OVER THE SOUTHERN TERMINALS WILL
LIFT TO VFR BY NOON...REMAINING VFR FOR THE REMAINDER OF THE TAF
PERIOD. A COLD FRONT WILL MOVE QUICKLY EAST THROUGH THE AREA THIS
MORNING BRINGING HIGH WINDS TO THE TERMINALS. SURFACE WINDS WILL
CONTINUE TO INCREASE IN SPEED THROUGH THE DAY. KABI CAN EXPECT
WESTERLY GUSTS TO OVER 30KT FOR MOST OF THE DAY WITH GUSTS AS HIGH
AS 45KT BY NOON. WINDS AT KSJT WILL GUST TO AROUND 35KT BY NOON.
FOR THE SOUTHERN TERMINALS EXPECT WIND GUSTS FROM 25KT TO 35KT BY
NOON. WINDS WILL DECREASE TO LESS THAN 20KT BY THIS EVENING AT ALL
TERMINALS. BLDU WILL REDUCE VISIBILITIES AT THE NORTHERN
TERMINALS BY NOON TO AROUND 6SM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  34  56  31  68 /  20   5   0   0   0
SAN ANGELO 	 70  36  56  27  68 /  20   0   0   0   0
JUNCTION 	 72  35  59  26  68 /  20   5   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...
COLEMAN...CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...
KIMBLE...MENARD...NOLAN...RUNNELS...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...TOM GREEN.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...MCCULLOCH...NOLAN...RUNNELS...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN.

&&

99/99/04
Hazardous weather outlook, Jan 29, 11:43 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1143 AM CST TUE JAN 29 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301745-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
1143 AM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM FOR THE
FOLLOWING COUNTIES...CONCHO...SCHLEICHER...SUTTON...COLEMAN...
BROWN...MCCULLOCH...SAN SABA...MENARD...KIMBLE...AND MASON. THE
MAIN SEVERE WEATHER THREATS ARE FOR LARGE HAIL AND DAMAGING WINDS.

A RED FLAG WARNING IS IN EFFECT FOR MOST OF WEST CENTRAL TEXAS
TODAY FROM 2 PM UNTIL 7 PM...FOR CRITICAL FIRE WEATHER CONDITIONS.

A WIND ADVISORY IS ALSO IN EFFECT FOR CROCKETT COUNTY AND THE
NORTHERN TWO THIRDS OF WEST CENTRAL TEXAS...TODAY FROM NOON UNTIL
7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jan 29, 11:09 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1109 AM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HAIL             12 S BAIRD              32.22N  99.40W
01/29/2013  E1.50 INCH       CALLAHAN           TX   TRAINED SPOTTER

            MARBLE SIZED HAIL...WITH A FEW HAILSTONES JUST UNDER
            GOLFBALL SIZE. REPORTED AT 1057 AM.

&&

EVENT NUMBER SJT1300056

DOLL
Local storm report, Jan 29, 11:10 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1110 AM CST TUE JAN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     HAIL             12 S BAIRD              32.22N  99.40W
01/29/2013  E1.50 INCH       CALLAHAN           TX   TRAINED SPOTTER

            MARBLE SIZED HAIL...WITH A FEW HAILSTONES JUST UNDER
            GOLFBALL SIZE. REPORTED AT 1057 AM.

&&

CORRECTED EVENT TIME

EVENT NUMBER SJT1300056

DOLL
Special weather statement, Jan 29, 12:20 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1220 PM CST TUE JAN 29 2013

TXZ073-139-291900-
COLEMAN TX-CONCHO TX-
1220 PM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CST FOR
COLEMAN AND CONCHO COUNTIES...

AT 1216 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHWEST OF MILLERSVIEW...OR
ABOUT 12 MILES SOUTHEAST OF PAINT ROCK...MOVING NORTHEAST AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  IVIE RESERVOIR NEAR CONCHO PARK MARINA BY 1230 PM CST
  LEADAY BY 1235 PM CST
  VALERA BY 1250 PM CST
  SANTA ANNA AND COLEMAN BY 100 PM CST

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST
TUESDAY AFTERNOON FOR WEST CENTRAL TEXAS.

LAT...LON 3149 9956 3150 9957 3149 9961 3145 9960
      3129 9977 3137 9995 3158 9975 3158 9972
      3161 9972 3188 9946 3176 9926
TIME...MOT...LOC 1819Z 227DEG 48KT 3139 9980

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 4:39 AM CSTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 12 more16 hr
Jan 29, 11:06 AM CSTSevere Thunderstorm WarningSJTCallahan39 min
Jan 29, 12:20 PM CSTSpecial Weather StatementSJTConcho40 min
Jan 29, 12:40 PM CSTSpecial Weather StatementSJTConcho35 min
Jan 29, 12:57 PM CSTSevere Thunderstorm WarningSJTBrown33 min
Jan 29, 1:03 PM CSTSpecial Weather StatementSJTKimble27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.